(This site offers information to empower you to talk with your doctor. For medical advice, consult a knowledgeable medical caregiver.)
While some people may be able to quickly stop taking psychiatric medications without serious discontinuation symptoms, others cannot. Slowing the taper usually makes quitting more tolerable, reducing the severity of withdrawal symptoms. Gradual weaning can take many months and much patience. If you are tapering or thinking of going off a drug, visit our Tapering forum for information.
For a minority, antidepressant withdrawal symptoms may continue after stopping medication, for weeks, months, or years. This can be distressing, debilitating, and even disabling. Those who quit without tapering off ("cold turkey") or taper too quickly are more likely to develop severe and prolonged withdrawal syndrome.
Gradually tapering off the medication is the only known way to reduce the risk of prolonged withdrawal syndrome. Don't risk the integrity of your nervous system -- unless you have intolerable side effects, do not risk suddenly stopping any psychiatric medication.
Please note: If you think certain symptoms or habits of thought are controlled by psychiatric drugs, you will need to learn to manage those symptoms without drugs if you decide to go off them. We cannot treat such conditions here.
If you are suffering from withdrawal syndrome -- also called discontinuation syndrome -- from antidepressants or other psychiatric drugs, register to join us for peer support while you recover.
Then, please start a topic for yourself in the Introductions and Updates forum -- you can ask questions and track your progress there.
- Rules and guidelines
- Intro to antidepressant withdrawal syndrome
- Tapering multiple psych drugs? Taper the antidepressant first
- Important topics in the Tapering forum and FAQ
- Want to ask a question? Become a member
READ THIS SITE ON A COMPUTER OR TABLET. CELL PHONE USERS MAY MISS IMPORTANT INFORMATION.
Surviving Antidepressants is entirely volunteer and supported by member donations. It is not affiliated with or funded by any medical or religious organization.
Edited by Altostrata, 29 August 2015 - 11:51 AM.